Utah, 2009

Damaging Wind in Utah, July 28, 2009

July 28, 2009 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm produced very strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm produced very strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 1:06 PM MST, 39 minutes earlier.

Area forecast discussion, Jul 28, 1:06 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
206 PM MDT TUE JUL 28 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
CURRENT WATER VAPOR SHOWING SMALL FINGER OF JET STREAM MOVING OVER
UT/CO THAT MATCHES UP NICELY WITH NAM.  IN RESPONSE...STRONG TSTMS
HAVE FIRED OVER SERN UT/SWRN CO THIS AFTN.  TO THE NORTH...MINOR
SHORTWAVES ALSO MOVING THRU NW FLOW OVER PORTIONS OF CO/UT AND
VISIBLE SATELLITE SHOWING SOME CUMULUS FORMING IN RESPONSE. HAVE
INCREASED TSTM COVERAGE FOR MOST OF CWFA AS THE ODD POP UP COULD
OCCUR JUST ABOUT ANYWHERE THIS AFTN. HAVING SAID THAT...ATMOSPHERE IN
NRN AREAS IS MORE STABLE THAN IT HAS BEEN SO COVERAGE SHOULD BE LESS
THAN SEEN LATELY. MOST CONVECTION WILL END BY MIDNIGHT GIVING WAY TO
CLEAR SKIES.

DEEP ANOMALOUS CLOSED LOW OVER SRN CAN CONTINUES TO AFFECT WX FOR
ALMOST ENTIRE NATION.  CYCLONIC FLOW OVER UT/CO WILL CONTINUE
TO DRAW IN DISTURBANCES THOUGH WITH NW FLOW...TEMPS SHOULD BE MORE
SEASONAL.  NEXT TROUGH WILL MOVE THRU WED AFTN/EVENING WITH CONTINUED
AFTN CONVECTION FOR GENERALLY NRN AND ERN AREAS.  PACKING IN
THICKNESSES GIVES IDEA OF A FRONT...THAT WASHES OUT JUST AS IT
ENTERS NRN CO.  STATISTICAL GUIDANCE ONLY DROPS TEMPS/DWPTS
AROUND AREA BY 3 TO 5 DEG AT MOST THURSDAY AND REBOUNDS QUICKLY THE
NEXT DAY SO NO REAL CHANGE TO WX.

UPPER LEVEL SUPPORT FOR TROUGH WILL HAVE MOVED TO THE PLAINS BY
THUR.  WEAK RIDGING WILL TRY AND BUILD IN ON THUR BUT CONTINUED
INSTABILITY...AND SHORTWAVES WILL CONTINUE TO MOVE THRU FLOW.
THUS...KEPT SCHC TO CHC TSTMS FOR FAVORED AREAS. TEMPS WILL BE
NORMAL THRU THURSDAY NIGHT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
GENERAL TROUGH PATTERN OVER THE NORTHERN PLAINS KEEPS NORTHWESTERLY
FLOW ALOFT OVER EASTERN UT AND WESTERN CO THROUGH THE END OF THE
WEEK. HIGH PRESSURE WILL CONTINUE TO BE SHUNTED SOUTH OVER NORTHERN
MEXICO AND FAR WEST TX. ANOTHER PAC LOW SLOWLY PUSHES EAST AND HELPS
TO AMPLIFY THE RIDGE AXIS OVER THE WESTERN USA. BY THE WEEKEND THE
NORTHERN TROUGH MOVES EAST ALLOWING THE HIGH TO PUSH NORTHWARD AND
BLOCK THE PROGRESSION OF THE PAC LOW. THE EURO CONTINUES TO
RETROGRADE THE LOW BACK OVER THE PAC ALTHOUGH THE GFS STALLS THE LOW
ALONG THE COAST. THE RIDGE STRENGTHENS EARLY NEXT WEEK WITH THE AXIS
ORIENTED NORTH SOUTH OVERHEAD. MOISTURE DECREASES THIS WEEK AS A
DRIER AIRMASS FILTERS INTO THE REGION. LEFT A FEW SHOWERS AND AN
ISOLATED THUNDERSTORM OVER THE HIGH MOUNTAINS MAINLY NEAR THE DIVIDE
FOR FRIDAY. AND THEN EVEN LESS COVERAGE ON SATURDAY. A WEAK
DISTURBANCE AND ASSOCIATED COLD FRONT SLIDES SOUTH OVER THE
NORTHEASTERN PART OF THE FORECAST AREA. EXPECT SLIGHT INCREASE OF
POPS OVER THE AREA SUNDAY AFTERNOON AND EVENING. MODELS CONTINUE TO
INDICATE MOISTURE LINGERING AND SLOWLY MOVING NORTHWARD INTO THE AREA
UNDER THE RIDGE. WILL START TO INCREASE POPS MAINLY OVER THE HIGHER
TERRAIN FOR THE EARLY PART OF NEXT WEEK. TEMPERATURES WILL INCREASE
UNDER THE RIDGE.

&&

.AVIATION...
VFR TO CONTINUE FOR NEXT 24 HOURS.  AS USUAL...MVFR UNDER HEAVIER
SHOWERS AND TSTMS...ESPECIALLY IN SRN AREAS.  MOST STORMS WILL HAVE
MOVED OFF BY MIDNIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....TGR
LONG TERM......AS
AVIATION.......TGR
Hazardous weather outlook, Jul 28, 5:00 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 28 2009

COZ001>014-017>023-UTZ022>025-027>029-291200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS OF WESTERN
COLORADO.  SOME OF THESE STORMS WILL MOVE OFF THE MOUNTAINS AND
AFFECT THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.
LOCALIZED BRIEF HEAVY SHOWERS WITH SMALL HAIL WILL BE POSSIBLE.
GUSTY WINDS WILL BE COMMON WITH STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WEDNESDAY AND THURSDAY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS WITH LOCALIZED BRIEF HEAVY SHOWERS AND SMALL
HAIL.  GUSTY WINDS WILL BE COMMON WITH THUNDERSTORMS.

FRIDAY THROUGH MONDAY...ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL FORM OVER THE MOUNTAINS EACH DAY.  A FEW OF THESE
STORMS WILL DRIFT OVER THE VALLEYS...ACCOMPANIED BY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 28, 12:53 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT TUE JUL 28 2009

UTZ022-028-029-282030-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS
UT-SOUTHEAST UTAH UT-
153 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 230
PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF FRY CANYON...OR 31 MILES NORTH
OF MEXICAN HAT...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
NATURAL BRIDGES NATIONAL MONUMENT BY 200 PM MDT.
RURAL CENTRAL SAN JUAN COUNTY THROUGH 230 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MCS
Special weather statement, Jul 28, 1:31 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT TUE JUL 28 2009

UTZ022-029-282115-
CANYONLANDS/NATURAL BRIDGES UT-SOUTHEAST UTAH UT-
231 PM MDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 315
PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF BLUFF AIRPORT...OR 17 MILES
NORTH OF MEXICAN HAT...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BLUFF AIRPORT AROUND 255 PM MDT.
BLUFF AROUND 305 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MCS

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
July 28, 1:45 PM MST to 2:15 PM MST
Where
San Juan County, Bluff
Measured
65 kt (75 mph) estimated gust
Crop damage
$1,000
Reported by
COOP Observer
Coordinates
37.280, -109.570

Strong thunderstorm winds blew down some old trees and broke off large branches from other trees throughout the town of Bluff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175800.